Causes of ulceration
Gastric, oesophageal and duodenal ulcers can occur as a result of damage to the protective lining of the gastro-intestinal tract. This damage can occur for a number of reasons but normally is due to;
- infection by Helicobacter. pylori
- regular use of non-steroidal anti-inflammatory medicines or other medicines that can induce GI ulceration (e.g. steroids)
Symptoms of gastric or duodenal ulcers
Symptoms largely depend on the location of the ulcer in the GI tract. If the ulcer is located in the duodenum, pain and discomfort usually presents on an empty stomach or a couple of hours after a meal. If the ulcer is located in the stomach the pain tends to get worse after meals. An ulcer in the oesophagus can cause dysphagia (difficulty swallowing) or lower chest pain.
The following are all symptoms of a peptic ulcer:
- Nausea and vomiting
- Dull pain in the stomach
When to refer
Patients who present with the following symptoms should be referred urgently to their GP:
- Presence of blood in stool
- Dark/tarry stools
- Unexplained weight loss
1. Lifestyle intervention
- Stop smoking
- Reduce alcohol intake
- Avoid spicy/fatty foods
- Avoid caffeinated and carbonated drinks
2. Drug treatment
- If test for H. pylori is positive, one-week triple therapy eradication regimens can be prescribed (See here for further details).
- There is usually no need to continue anti-secretory treatment after triple therapy eradication regimens but proton pump inhibitors or H2-receptor antagonist may be prescribed for several weeks if the ulcer is large, or if there is potential for perforation and haemorrhage.
- Stop drugs that aggravate/cause ulceration
- Drugs that cause GI irritation should ideally be stopped to allow the ulcer to heal
- Medicines that cause irritation of GI mucosa include (but are not limited to) non-steroidal anti-inflammatory drugs, steroids, serotonin-selective reuptake inhibitors, and many antibiotics
- Antisecretory medications (i.e. PPIs or H2- receptor antagonists) should also be given to promote ulcer healing
Which NSAIDs are most commonly associated with GI ulceration?
- Piroxicam, ketoprofen and ketorolac are associated with greatest risk of serious upper GI side effects
- indometacin, diclofenac, and naproxen are associated with intermediate risk
- Ibuprofen is associated with lowest risk at standard doses